Texas, 2024

Hail in Texas, December 24, 2024

December 24, 2024 · NWS EWX · 7 events in 4 counties and zones

An upper-level trough brought a cold front through South-Central Texas. Thunderstorms developed in the warm sector ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level trough brought a cold front through South-Central Texas. Thunderstorms developed in the warm sector ahead of the front. Some of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 24, 2:15 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Dec 24, 2:15 PM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
215 PM CST Tue Dec 24 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 213 PM CST Tue Dec 24 2024

Key Messages...

- Medium to high chances for showers and thunderstorms this evening
and tonight near the I-35 corridor and coastal plains.

- Isolated strong to severe thunderstorms will be possible with
large hail and strong wind gusts the main hazards.

A mid-level trough is located over northern Texas with a cold front
moving into the southern Edwards Plateau. A few light showers are
noted on radar ahead of this feature, but rain amounts have
generally been only a trace or 0.01". Very light rain showers may
continue into late afternoon but the main feature in the short term
period will be a line of thunderstorms expected to develop along the
cold front this evening.

Models are in decent agreement a line of showers and thunderstorms
will develop after sunset near the I-35 corridor and move east
across the coastal plains through Wednesday morning. Sufficient CAPE
and strong deep layer shear will lead to isolated strong to severe
thunderstorms with large hail and marginally severe wind the main
hazards. Additionally, storms may stay relatively stagnant upon
initiation before progressing east which could bring some locally
heavy rain totals leading to a low isolated flooding threat. West of
where storms initiate may see very little in the way of
precipitation (although some trailing showers are possible).

Almost all activity will be east of the CWA by Christmas morning
with dry and mild conditions expected for the holiday. Clouds may
linger in the east but should clear during the day in the west.
Overcast skies return tomorrow night with some patchy fog possible
early Thursday morning.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 213 PM CST Tue Dec 24 2024

Key Messages...

- Strong to severe thunderstorms are possible over the eastern
  counties Thursday afternoon.

A mid to upper level low will move across northern OK Thursday and
Thursday night. Beneath this feature a Pacific frontal system will
move through South-Central Texas bringing a chance for showers and
thunderstorms. Limited moisture return ahead of the front will mean
rain chances will be confined to the eastern half of the CWA. There
may be enough instability and deep layer shear in the warm sector to
produce strong to severe storms during the afternoon and early
evening. SPC has included the eastern Hill Country, northern I-35
Corridor, and eastern Coastal Plains in the level 1-2 risk with
damaging wind gusts the most likely threat. The upper trough will
lift up to the mid-Mississippi Valley Friday. The front boundary will
stall across the Coastal Plains and there will be low chances for
showers and thunderstorms Friday afternoon into Saturday morning.
Forcing will be weak at that time and there may be very little
activity. Dry weather will settle over the region Saturday and
continue through the end of the period. Another push of drier air
will move from the north Saturday night allowing low temperatures
Sunday to drop around five degrees from Saturday. The low level flow
will switch back to southerly/southeasterly Sunday bringing warmer,
moister air. Monday's lows will take back the five degrees and highs
Monday will be well above normal in the 80s over most of the region.
Monday night another dry cold front will bring a cool down for the
end of the year.

&&

.AVIATION...
(18Z TAFS)
Issued at 1147 AM CST Tue Dec 24 2024

Ceilings range from LIFR to VFR across South Central Texas this
afternoon ahead of a front that will move across the area tonight.
While cloud cover remains, ceilings should lift to VFR mid-
afternoon. A few very light showers may be seen this afternoon at
AUS otherwise dry weather remains until a line of thunderstorms
forms this evening near I-35 terminals. Models have been favoring
locations just east of AUS/SAT/SSF for storm initiation, but given
uncertainty in exactly where the front will be have limited this
mention to PROB30 groups. Wind shifts from the north in the wake of
the front with MVFR ceilings possible behind it. There is still much
uncertainty how long ceilings remain tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              53  67  55  74 /  60   0  10  50
Austin Bergstrom Intl Airport  55  68  54  74 /  70   0  10  60
New Braunfels Muni Airport     56  69  56  76 /  70   0   0  40
Burnet Muni Airport            51  65  53  72 /  40   0   0  40
Del Rio Intl Airport           49  72  53  79 /   0   0   0   0
Georgetown Muni Airport        53  66  53  74 /  60   0   0  60
Hondo Muni Airport             53  73  56  77 /  30   0   0  20
San Marcos Muni Airport        54  68  55  74 /  70  10  10  50
La Grange - Fayette Regional   56  68  57  74 /  90  20  10  60
San Antonio Intl Airport       56  70  58  75 /  50   0   0  30
Stinson Muni Airport           58  72  59  77 /  60   0   0  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...05
Aviation...27
Hazardous weather outlook, Dec 24, 2:29 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
229 PM CST Tue Dec 24 2024

TXZ171>173-183>194-202>209-217>225-228-252030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
229 PM CST Tue Dec 24 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a level 1 to 2 of 5 risk of strong to severe storms this
evening into tonight for areas along and east of I-35. Large hail
and damaging winds are the primary threats. Heavy rain may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is another marginal risk of strong storms on Thursday.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Ft Hood radar (KGRK), 38 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Bastrop

When
December 24, 6:31 PM CST
Where
Bastrop County, 3.16 mi NE of Elgin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.380, -97.330

A thunderstorm produced half dollar size hail northeast of Elgin.

Hail, Bastrop

When
December 24, 6:55 PM CST
Where
Bastrop County, 3.51 mi S of Utley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.130, -97.410

A thunderstorm produced nickel size hail on Winchester Rd. west of Bastrop.

Hail, Lee

When
December 24, 7:41 PM CST
Where
Lee County, 0.6 mi W of Lexington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.420, -97.010

A thunderstorm produced half dollar size hail in Lexington.

Hail, Lee

When
December 24, 8:06 PM CST
Where
Lee County, 0.6 mi W of Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.420, -97.010

A thunderstorm produced quarter size hail in Lexington.

Hail, Karnes

When
December 24, 10:00 PM CST
Where
Karnes County, Falls City
Measured
2.5 in hail
Reported by
Public
Coordinates
28.980, -98.020

A thunderstorm produced 2.5 inch diameter hail in Falls City.

Hail, Fayette

When
December 24, 10:26 PM CST
Where
Fayette County, Muldoon
Measured
1.75 in hail
Reported by
Public
Coordinates
29.820, -97.070

A thunderstorm produced golf ball size hail in Muldoon.

Hail, Fayette

When
December 24, 10:38 PM CST
Where
Fayette County, 1.51 mi SSW of O Quinn
Measured
2.75 in hail
Reported by
Public
Coordinates
29.810, -96.980

A thunderstorm produced baseball size hail on FM 609 between Mach Rd. and Black Jack Rd. near O'Quinn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224934, 1224936, 1224937, 1224938, 1224939, 1224941, 1224942.